MAUDE Adverse Event Report: SMITH & NEPHEW, INC. JRNY II BCS XLPE ART ISRT SZ 7-8 LT 11MM; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL

SMITH & NEPHEW, INC. JRNY II BCS XLPE ART ISRT SZ 7-8 LT 11MM; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Catalog Number 74027283
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes Failure of Implant (1924); Pain (1994); Swelling/ Edema (4577)
Date of Event 02/20/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that, after left tka surgery had been performed on (b)(6) 2015, the patient was experiencing pain and swelling in the left knee.He was bending over the bed of his truck, trying to get something out, he has his knees locked and when he tried to pull back, he felt something pop in his left knee.Since that time, he felt like something was floating around and getting stuck in the knee.This adverse event was solved by a revision surgery on (b)(6) 2024 in which it was found that the device was broken off and it was lodged in implant.The patient was stable after procedure.
 
Additional Manufacturer Narrative
H3, h6: the associated device was returned and evaluated.The visual inspection revealed that the post broke off.The broken piece was not returned.The visual also reveals discoloration and signs of wear.This inspection was conducted by naked eye.The knee insert post deformation and/or fracture may have been due to repeated posterior contact of the femoral cam on the post combined with excessive posterior to anterior shear force during activity.However, this could not be isolated as the root cause for this particular failure mode.Some additional factors that could have contributed to the reported event include patient anatomy, abnormal loading of limb and/or traumatic injury.The clinical/medical investigation concluded that all documents and images provided as of this date have been reviewed and considered and unless noted do not contribute to the clinical/medical investigation.The intra-operative findings of a ¿clean fracture through the base¿ of the post in an insert with ¿almost no wear¿ likely correlates with an acute excessive physical demand placed on the implant during the reported activity when the patient felt the ¿pop¿.However, a definitive clinical root cause cannot be determined.The patient impact included the reported symptoms at onset, post fracture, and subsequent revision with synovectomy.The patient was reportedly stable after the procedure and although the current patient status is unknown, a transient post-operative restorative phase would be anticipated.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.A review of the instructions for use documents for knee systems revealed in warnings and precautions that the implant can break or become damaged as a result of strenuous activity or trauma.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.According with the inspection drawing, the final inspection includes the verification of part configuration per print.Also, per material specification, the quality and manufacture of 7.5 mrad cross-linked ultra-high-molecular-weight polyethylene (uhmwpe) bar stock shall be controlled.This material can be used for surgical implants and can be considered a surgical grade of cross-linked polyethylene.At this time, we have no evidence to conclude that the product failed to meet any specifications at the time of manufacture.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.H10- additional information: d9- date device returned to manufacturer.D10- concomitant medical products h11- corrected data.B2- outcomes attributed to adverse event.B5- describe event or problem.
 
Event or Problem Description
It was reported that, after left tka surgery had been performed on (b)(6) 2015, the patient was experiencing pain and swelling in the left knee.While bending over the bed of his truck, trying to get something out, the patient had his knees locked and when he tried to pull back, he felt something pop in his left knee.Since that time, he felt like something was floating around and getting stuck in the knee.This adverse event was solved by conducting a revision surgery on (b)(6) 2024 in which it was found that the post on the jrny ii bcs xlpe art insert sz 7-8 lt 11mm had fractured off.During this procedure, only the polyethylene insert was explanted, which was replaced with a new journey ii size 12mm insert.The patient was stable after the procedure.

Brand Name
JRNY II BCS XLPE ART ISRT SZ 7-8 LT 11MM
Common Device Name
PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key18856664
Report Number1020279-2024-00509
Device Sequence Number8239143
Product Code JWH
UDI-Device Identifier00885556178416
UDI-Public00885556178416
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K111711
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2015
Device Explanted Year2024
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/17/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/31/2020
Device Catalogue Number74027283
Device Lot Number13CM05671
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/20/2024
Supplement Date Received by Manufacturer04/11/2024
Initial Report FDA Received Date03/07/2024
Supplement Report FDA Received Date04/18/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured03/31/2013
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
JRNY BCS PAT RSRF RD 35MM: 74024835; JRNY II BCS FEM OX LT SZ6: 74022126; JRNY TIB BSPLT NNPRS LT SZ7: 74022227
Outcome Attributed to Adverse Event Other; Hospitalization; Required Intervention;
Patient Age64 YR
Patient SexMale